Alert archive / California / Tornado Warnings in 1996

Tornado Warning 7, NWS Hanford, CA

October 30, 1996Fresno County, California

NWS Hanford, CA issued this tornado warning at Oct 30, 1996, 12:57 PM PST for Fresno County, California. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 30, 1996, 12:57 PM PST (20:57 UTC)
Expired
Oct 30, 1996, 1:30 PM PST
In force
33 min
Issued by
NWS Hanford, CA
Area
Whole counties

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 1:25 PM PSTHail 0.5Fresno, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lompoc (Awos), CA (KLPC), launched 12:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lompoc (Awos), CA at 12:00Z on 1996-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lompoc (Awos), CA at 12:00Z on 1996-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 302058 RRA
TORFAT
CAC019-302130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HANFORD CA
1257 PM PST WED OCT 30 1996
 
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  130 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  CALIFORNIA
 
   ...CENTRAL FRESNO COUNTY
 
AT 100 PM A TORNADO WAS SPOTTED NEAR HIGHWAY 99 AND OLIVE AVENUE IN WEST
CENTRAL FRESNO. THE TORNADO WAS MOVING NORTHEAST AT 20 MILES AN HOUR.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
NESMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 1:15 PM PST, 23 hours 42 minutes earlier.

Area forecast discussion, Oct 29, 1:15 PM PST, 23 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
100 PM PST TUE OCT 29 1996

MODELS INITIALIZED CLOSED LOW TOO FAR N THIS MORNING WITH CIRCULATION
CENTER ALREADY S OF 12HR PROG.  STRONG LIFTING ACTION THRU CNTRL
PTNS SJV AND CNTRL SRN SIERRA EVIDENT ON IR LOOPS WITH CONSIDERABLE
ECHO TRAINING ON 88D BETWN MERCED AND KERN COUNTIES.  88D STP ALSO
SHOWS A FEW AREAS OF 2+ INCHES ALG CST RANGE NEAR COALINGA...AND IN
SIERRA FOOTHILLS S OF YNP /THO SOME BRIGHT-BANDING LIKELY OCCURRING/.

PROBLEM OF DAY...IS WHERE TO MOVE LOW.  SINCE ALREADY OUT OF LINE WITH
PROGS...WHAT TO DO.  CONT TO MAKE A LEFT TURN SHORTLY AND COME ACRS
CNTRL CA TONIGHT...OR CONTINUE DOWN THE COAST...POSSIBLY BECMG CUTOFF.
PER COORD CALL...ALL IN AGRMT OF A WET SCENARIO NEXT 24-36 HRS WHICHEVER
WAY IT TRACKS.  MOS MINS LOOK ABOUT RIGHT BUT TOO WARM DAYS.  BINGHAM
FAT +63-   BFL +63-   YNP ++42

FAT WB 049/058 045/063 042 85+63
BFL WB 052/059 044/063 041 85+63
YNP OB 040/045 037/048 032 85++4

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:34 PM PSTSevere Thunderstorm WarningHNXFresno56 min
Oct 30, 2:32 PM PSTSevere Thunderstorm WarningHNXFresno, Kings58 min
Oct 30, 2:50 PM PSTSevere Thunderstorm WarningHNXKern55 min
Oct 30, 3:32 PM PSTSevere Thunderstorm WarningHNXKings43 min

Nearby

Tornado Warnings in California, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.